Sulfonamide antibiotics can result in a wide variety of hypersensitivity reactions. No validated diagnostic tests are available for sulfonamide reactions; therefore, clinicians must rely on the combination of a careful patient history, review of medical records, and a sound knowledge base regarding the common clinical manifestations of sulfonamide hypersensitivity reactions. Although HIV-infected individuals have a high risk for hypersensitivity reactions to sulfamethoxazole, readministering the drug can usually be performed safely by using a desensitization protocol. Sulfonamide-containing medications that are not antibiotics also have the capacity for causing hypersensitivity reactions. Whether the sulfa moiety confers a risk of cross-reaction is controversial. The preponderance of available evidence suggests that sulfonamide antibiotics probably do not cross-react with sulfonamide nonantibiotics.